NWS Guam wrote its last area forecast discussion before the first event at Dec 16, 7:02 AM UTC, 1 hour 58 minutes earlier.
Area forecast discussion, Dec 16, 7:02 AM UTC, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
502 PM ChST Mon Dec 16 2024
.Marianas Synopsis...
Satellite shows a few patchy areas of showers upstream, east of the
Mariana Islands, specifically where surging trade winds induce a weak
surface trough with asymptotic wind flow and low-level convergence.
Recent radar shows only isolated light showers nearby. Surface winds
across the region are east at 15 to 25 mph with gusts around 30 mph.
Local buoys show a spread of wave heights ranging from 6 to 9 feet
at Saipan/Tanapag and 8 to 11 feet at Ritidian and Ipan buoys, but
occasional larger waves to 15 feet are also indicated.
&&
.Discussion...
A series of weak troughs, as mentioned above, within the trade-wind
pattern will bring very occasional scattered showers over the next
day or so. Showers will increase in the latter half of this week as
winds shift more from the southeast with an increase of tropical
moisture for the Marianas. Models indicate a fairly moist flow may
persist over the region through this weekend.
&&
.Marine...
Fresh to occasionally strong trade-wind conditions and combined seas
of 7 to 10 feet will continue through Wednesday, then subside
slightly. Fresh to strong trade winds will become moderate and turn
east-southeast by Wednesday night or Thursday when a relatively
moist flow and more widespread showers will start to move across the
region.
&&
.Fire weather...
Guam airport received 0.01 inches of rain yesterday, allowing the
KBDI to climb to 404, remaining in the moderate category. A few
showers are expected at times for the next day or two, then showers
will increase for the latter half of this week, likely producing
wetting rains. Breezy conditions are expected through this week, so
even though red flag conditions are not expected, afternoon winds may
support the spread of any fires that could develop.
&&
.Tropical systems...
A largely disorganized tropical disturbance, known as JTWC's Invest
96W, is now centered near 6N129E just outside Guam's AOR to the
west. This system is expected to continue consolidating just east of
Mindanao for the next few days. While the system may be outside the
region, the convection associated with this feature continues to
develop upstream, producing intense showers and some thunderstorms
spanning much of the westernmost extent of Guam's AOR south of 10N.
At this time, the system is unlikely to develop into a significant
tropical cyclone in the next 24 hours, but will continue to be
monitored closely by various agencies. For more information on Invest
96W, see bulletins issued by JTWC under WMO header ABPW10 PGTW.
&&
.Eastern Micronesia...
The region is still under the influence of the drier trade-wind
pattern, though the MIMIC TPW satellite product shows increasing
moisture with precipitable water around 2.3 inches moving into the
region from across the Date Line. This increase in moisture, along
with the expected increase in trade convergence as the trade-wind
surge redevelops near and north of 10N over the next couple of days,
will start to generate scattered showers across the region later
tonight and over the next several days. This is still aligned with
previous forecasts, so this part of the forecast was largely left
unchanged. The potential for thunderstorms, however, was delayed at
Pohnpei and Kosrae from tonight to Tuesday night. Showers east of
Pohnpei and Kosrae are still very shallow with cloud top temps,
according to infrared satellite, around -10C or warmer. Also, the
LightningCast model, developed by CIMMS and uses different visible
and infrared channels to predict the potential for lightning over the
next 60 minutes, has shown lightning potential less than 5 percent
all day east of Pohnpei and Kosrae, supporting this decision. Kept
the mention of thunderstorms at Majuro after midnight as the
LightningCast model has shown 5 to 25 percent probabilities with
some of the showers that have been slowly approaching Majuro,
suggesting this environment is becoming slightly more favorable for
thunderstorms.
Buoy data and altimetry data shows seas around 5 to 7 feet around
Pohnpei and Kosrae, and around 7 to 9 feet around Majuro and
especially across the northern Marshalls. Winds are expected to
increase near Majuro and the northern Marshall Islands as the trade-
wind surge redevelops near and north of 10N. This redevelopment of
the trade-wind surge is expected to cause winds up to 25 knots and
generate seas around 10 feet, causing marine conditions to become
hazardous to small craft across the Marshall Islands. Right now,
models have Pohnpei and Kosrae is just south of the higher winds and
seas, so while seas may becoming choppy at times, they are expected
to below hazardous levels. The development of the trade surge will
also cause the trade swell to build, which may cause surf along east
facing reefs of Kosrae to become hazardous later this week since
Kosrae has a lower threshold of 8 feet, compared to the 12 feet for
Pohnpei and Majuro.
&&
.Western Micronesia...
Invest 96W is now centered near 6N129E just outside Guam's AOR to
the west, but remaining the primary weather maker for Palau for the
time being. As 96W continues meandering near the Philippines, Palau
is expected to see significant showers for at least the next few
days, with the most intense showers and gusty winds picking up once
again by midnight tonight. This will continue to produce a risk for
flooding impacts. The risk for mudslides is still low, but will be
monitored over the next few days if the soils become saturated and
rains continue. Due to the nature of this system's development and
convergent trades upstream, at this time, showers are not expected to
taper down significantly until the second half of the week. Choppy
seas are expected for much of the week, especially towards the
weekend once a west swell develops and mixes in with the trade swell
and north swell. For more information, see the Special Weather
Statement issued by the National Weather Service, which can be found
under WMO header WWPQ82 PGUM.
At Yap, little has changed; expect isolated to low-end scattered
showers for much of the forecast period.
Patchy showers at Chuuk are expected to increase in coverage in the
next few days, with numerous showers expected in the second half of
the week, as minor perturbations in the trades make their way across.
Combined seas of 5 to 8 feet at Palau, and 6 to 9 feet at Yap, are
expected to diminish by 2 to 3 feet by Thursday, followed by
multiple swells making their way across the region. 6 to 9 foot seas
near Chuuk are expected to remain as such through at least Friday,
before tapering down thereafter.
&&
.GUM WATCHES/WARNINGS/ADVISORIES...
GU...High Rip Current Risk through Wednesday afternoon for GUZ001.
High Surf Advisory until 6 PM ChST Wednesday for GUZ001.
MP...High Rip Current Risk through Wednesday afternoon for MPZ001>003.
High Surf Advisory until 6 PM ChST Wednesday for MPZ001>003.
Marianas Waters...Small Craft Advisory until 6 PM ChST Wednesday for PMZ151>154.
&&
Marianas: Simpson
Eastern Micronesia: Schank
Western Micronesia/Tropical: MontvilaSpecial weather statement, Dec 16, 6:05 AM UTC, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Tiyan GU
405 PM ChST Mon Dec 16 2024
PWZ002>006-170800-
Melekeok-Airai-Koror-Peleliu-Angaur-
405 PM ChST Mon Dec 16 2024
...DEVELOPING TROPICAL DISTURBANCE TO CONTINUE BRINGING PERIODS OF
INTENSE RAINFALL...GUSTY WINDS...AND CHOPPY SEAS THE NEXT FEW DAYS...
A largely disorganized tropical disturbance, known as JTWC's Invest
96W, is now centered near 6N129E just outside Guam's AOR to the
west. This system is expected to continue consolidating just east of
Mindanao for the next few days.
As 96W continues meandering near the Philippines, Palau is expected
to see significant showers for at least the next few days, with the
most intense showers picking up once again by midnight tonight. This
will continue to produce a risk for flooding impacts. The risk for
mudslides is still low, but will be monitored over the next few days
if the soils become saturated and rains continue. Due to the nature
of this system's development and convergent trades upstream, at this
time, showers are not expected to taper down significantly until the
second half of the week. Choppy seas are expected for much of the
week, especially towards the weekend once a west swell develops and
mixes in with the trade swell and north swell.
Montvila